Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Blacksburg, VA

April 29, 2017Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 29, 2017, 5:48 PM EDT for Smyth County, Virginia. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 5:48 PM EDT (21:48 UTC)
Expired
Apr 29, 2017, 6:14 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:54 PM EDTHAIL 11 Wsw Chilhowie, VAPEA TO QUARTER SIZED HAIL.
Apr 29, 5:57 PM EDTHAIL 0.75Chilhowie, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS51 KRNK 292148
SVRRNK
VAC173-292245-
/O.NEW.KRNK.SV.W.0027.170429T2148Z-170429T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
548 PM EDT SAT APR 29 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Smyth County in southwestern Virginia...

* Until 645 PM EDT

* At 548 PM EDT, a severe thunderstorm was located over Chilhowie,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chilhowie...
  Hungry Mother State Park...
  and Adwolf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3696 8161 3702 8148 3700 8147 3699 8148
      3699 8146 3697 8144 3670 8165 3679 8170
      3683 8174
TIME...MOT...LOC 2148Z 216DEG 14KT 3680 8169 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
2 follow-up statements
093 
WWUS51 KRNK 292203
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
603 PM EDT SAT APR 29 2017

VAC173-292245-
/O.CON.KRNK.SV.W.0027.000000T0000Z-170429T2245Z/
Smyth VA-
603 PM EDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTH CENTRAL SMYTH COUNTY...

At 603 PM EDT, a severe thunderstorm was located near Adwolf, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hungry Mother State Park...
and Adwolf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3696 8161 3702 8148 3700 8147 3699 8148
      3699 8146 3697 8144 3676 8160 3682 8169
TIME...MOT...LOC 2203Z 224DEG 19KT 3683 8163 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
240 
WWUS51 KRNK 292214
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT SAT APR 29 2017

VAC173-292224-
/O.CAN.KRNK.SV.W.0027.000000T0000Z-170429T2245Z/
Smyth VA-
614 PM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTH CENTRAL SMYTH COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3696 8161 3702 8148 3700 8147 3699 8148
      3699 8146 3697 8144 3676 8160 3682 8169
TIME...MOT...LOC 2211Z 216DEG 14KT 3686 8160 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:51 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 29, 3:51 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EDT Sat Apr 29 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid southerly
flow of air across the region through Sunday. A strong cold
front will then move through the area Monday with showers and
thunderstorms, followed by some cooler, but near seasonal
temperatures through the first part of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...

Satellite imagery shows a Cu field along the NC/VA border with
other diurnally forced convective clouds starting to sprout up.
With warm air aloft providing an effective cap, do not see much
potential for anything more than a stray shower/storm mainly in
the mountains where orographic forcing may boost lift, though
some cells have just managed to launch in the far southwest and
HRRR seems to have a handle on this so will lean heavily on the
latest solution for structure of POP/QPF grids though late this
afternoon. It is worth noting that in this juicy airmass
instability is AOA 2500J/KG, so any storms will have a good
amount of energy to tap and can produce heavy downpours, gusty
winds, and possibly some hail.

Expect tonight to be quite similar to last night with mainly dry
conditions after any evening precipitation dissipates, followed
by patchy fog and a bloom of low clouds spreading up from the
south. Sunday is expected to be much like today with perhaps a
slightly higher chance of a shower/storm mainly later in the
afternoon, with increasing chances for precipitation arriving
after dark.

Temperatures will remain quite warm, though with a bit more
cloud cover Sunday will be a few ticks cooler. Lows tonight will
be in the middle 60s east of the Blue Ridge with upper 50s/lower
60s to the west. Highs tomorrow will generally be 80 to 85 in
the east, middle 70s west.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 235 PM EDT Saturday...

Good consensus on the overall pattern evolution Sunday night through
Tuesday. Deepening 500 MB closed low tracks from Kansas on Sunday
evening to Lake Superior early Tuesday morning.

Using the timing of the slightly faster GFS for the frontal passage
on Monday. This puts the cold front from eastern Ohio to eastern
Tennessee 8AM Monday morning and from eastern Pennsylvania to
eastern North Carolina by 2AM Tuesday. Still expecting strong
pre frontal winds and Convective Available Potential Energy
possibly in the 1000-2000 J/kg range Monday afternoon and
evening. Clouds from showers and thunderstorms upstream or from
widespread low stratus in the foothills and piedmont Monday
morning will have a large impact on how much heating and
instability there will be later in the day. Good surge of lower
850MB temperatures on Monday night along with pressure rises
around +5MB/6hrs so will keep winds gusty. Western upslope areas
will stay in the clouds behind the front Monday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 235 PM EDT Saturday...

Larger differences in the synoptic pattern show up in the
different models by Wednesday. WPC leaning heavily on the
ensembles with keeps a progressive amplified eastern trough.
Surface low moves far enough northeast to relax the pressure
gradient on lighten the winds by Tuesday night.

Will have highest probability of precipitation on Wednesday night
through Thursday night. Then with lower confidence due to the large
spread in the guidance will have lower probability of precipitation
by Saturday and Sunday. Will be keeping maximum temperatures below
normal for Thursday through Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Expecting generally VFR conditions at all TAF sites through the
early portion of the TAf period, though satellite imagery is
showing a Cu field along the NC/VA border with other diurnally
forced convective clouds starting to sprout up. With warm air
aloft providing an effective cap, believe there may be a brief
tempo to an MVFR cig, especially around KDAN. With orographic
forcing, a stray shower/storm is possible in the mountains but
minimal to no activity expected elsewhere so will only use VCTS
at KBCB due to proximity to terrain.

Expect tonight to be quite similar to last night with mainly dry
conditions after any evening precipitation dissipates, followed
by patchy fog and a bloom of low clouds spreading up from the
south. Will indicate and MVFR cig at KDAN and nothing lower than
a tempo to MVFR vsby at KLWB and KBCB. Sunday is expected to be
much like today with perhaps a slightly higher chance of a
shower/storm but mainly later in the afternoon after this TAF
valid period. Winds will be light.

Extended Aviation Discussion...

As a low pressure system approaches from the west late Sunday
night, the potential for showers and thunderstorms will increase
over the western mountains by early Monday. The cold front
associated with this system should reach the Appalachians Monday
and depart offshore by Tuesday morning. As such, expect the
best chance of MVFR conditions during the frontal passage from
west to east during Monday. VFR conditions return behind the
front on gusty westerly winds Tuesday followed by continued good
flying weather under high pressure Tuesday night into much of
Wednesday. However moisture may return to the mountains by late
in the day Wednesday with local MVFR possible in isolated
showers by the end of the day.

&&

.CLIMATE...
Potential for high temperature records to be broken Saturday,
April 29, as well as record warm lows for the 29th

 			Current record/year
Roanoke			89/1915
Lynchburg		88/1974
Danville		91/1981
Bluefield		83/1996
Blacksburg		83/1974

 			Current record/year
Roanoke			63/1956
Lynchburg		66/1956
Danville		65/1956
Bluefield		63/1991
Blacksburg		59/1962

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...MBS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/MBS
CLIMATE...JR/WP
Hazardous weather outlook, Apr 29, 3:34 AM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
334 AM EDT Sat Apr 29 2017

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
300745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
334 AM EDT Sat Apr 29 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to isolated severe thunderstorms will be possible Monday,
associated with the passage of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-300745-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
334 AM EDT Sat Apr 29 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to isolated severe thunderstorms will be possible Monday
afternoon, associated with the passage of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 29, 5:18 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             RURAL RETREAT           36.90N 81.27W
04/29/2017  E1.00 INCH       WYTHE              VA   BROADCAST MEDIA

&&

WHP
Special weather statement, Apr 29, 5:23 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT SAT APR 29 2017

VAZ007-292145-
Tazewell-
523 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL COUNTY...

At 521 PM EDT, a strong thunderstorm was located near Boissevain,
moving north at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Pocahontas...
Tiptop...
and Boissevain.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3722 8154 3724 8151 3726 8150 3725 8148
      3727 8145 3727 8142 3731 8140 3732 8139
      3732 8137 3734 8136 3729 8131 3716 8143
      3721 8155
TIME...MOT...LOC 2121Z 201DEG 5KT 3725 8142

RS
Special weather statement, Apr 29, 5:23 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT SAT APR 29 2017

VAZ019-292200-
Alleghany-
523 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...

At 523 PM EDT, a strong thunderstorm was located near Alleghany,
moving northeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Jordan Mines...
and Low Moor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3795 7995 3789 7989 3789 7986 3784 7980
      3761 8014 3771 8027 3772 8025 3775 8026
      3777 8024 3778 8022 3780 8023 3784 8018
      3785 8018 3787 8016 3790 8012 3795 8007
      3794 8003 3796 8000
TIME...MOT...LOC 2123Z 223DEG 22KT 3774 8017

RS
Local storm report, Apr 29, 5:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MARION                  36.83N 81.50W
04/29/2017  E1.00 INCH       SMYTH              VA   TRAINED SPOTTER

&&

WHP
Local storm report, Apr 29, 5:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 SSE MARION            36.81N 81.49W
04/29/2017  E2.00 INCH       SMYTH              VA   BROADCAST MEDIA

&&

WHP
Local storm report, Apr 29, 5:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 ESE MARION            36.82N 81.47W
04/29/2017  E1.75 INCH       SMYTH              VA   TRAINED SPOTTER

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:26 PM EDTSpecial Weather StatementRNKWythe64 min
Apr 29, 3:36 PM EDTSpecial Weather StatementRNKSmyth54 min
Apr 29, 4:07 PM EDTSpecial Weather StatementRNKBland38 min
Apr 29, 4:10 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Wythe65 min
Apr 29, 4:41 PM EDTFlash Flood WarningRNKSmyth, Wythe6 hr
Apr 29, 4:51 PM EDTSpecial Weather StatementRNKSmyth24 min
Apr 29, 5:16 PM EDTSevere Thunderstorm WarningRNKSmyth36 min
Apr 29, 5:23 PM EDTSpecial Weather StatementRNKTazewell22 min
Apr 29, 5:29 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington43 min
Apr 29, 6:07 PM EDTSpecial Weather StatementRNKTazewell23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.